Kishore Kumar, MD1, Peter Bhandari, MD2, Rajesh Kumar Essrani, MD1, Chukwunonso U. Chime, MD1, Rafeeq Ahmed, MD3, Hassan Tariq, MD1, Harish Patel, MD1
1BronxCare Health System, Bronx, NY; 2American University of Carribean, Bronx, NY; 3Bronx, NY
Introduction: Khat is a commonly used recreational substance in Somali, Yemeni and East African countries due to its stimulant properties. The active ingredients of Khat are structurally similar to amphetamine and phenylethylamines respectively. Physiologic effects of Khat includes increased alertness, euphoria and hypertension. Khat use has been associated with subacute hepatitis and severe hepatitis leading to adverse outcomes including death. Rarely it can cause psychosis, acute coronary syndrome and stroke. Therefore, many countries have banned the possession and use of Khat, because of its potential for health and social harm. Here we present a case of hepatoxicity in Yemeni man after Khat consumption.
Case Description/Methods: 32-year-old man with no prior medical co-morbid condition presented to the ER with right upper quadrant abdominal pain for 1 day. The review of system is negative for fever, nausea, vomiting, diarrhea and weight loss. He denies use of herbal medication or over the counter medication. He has no personal or family history of liver disease. Social history was significant for recreational use of Khat and last use was few months prior to current illness. He denied alcohol and tobacco use. The physical examination revealed normal vital signs and right upper quadrant tenderness. Initial workup showed hepatocellular liver injury, indirect hyperbilirubinemia and gallstone on abdominal sonogram (table: 1). He had normal biliary tree on ultrasound and MRCP. Comprehensive workup for liver disease remained unrevealing subsequently he underwent liver biopsy which revealed lobular hepatitis with many eosinophils consistent with drug induced liver disease. The liver biopsy was negative for iron overload and significant steatosis. The presence of lobular hepatitis on liver biopsy and chronologic use of Khat in the absence of alternate etiology suggest Khat related hepatoxicity in our patient.
Discussion: The WHO classified Khat as a substance of abuse that can lead to severe dependence. While viral and alcoholic etiologies are the most common cause of hepatitis, Khat induced hepatitis is easily missed and often undiscovered. The mechanism of Khat-related hepatotoxicity remains to be elucidated though histopathologic evidence showed central vein congestion and hepatocellular degeneration and regeneration. The characteristic clinical picture is of acute or subacute hepatitis that resolves on cessation of Khat use. It is essential that other causes for liver disease be ruled out.
Citation: Kishore Kumar, MD; Peter Bhandari, MD; Rajesh Kumar Essrani, MD; Chukwunonso U. Chime, MD; Rafeeq Ahmed, MD; Hassan Tariq, MD; Harish Patel, MD. P2533 - KHAT-INDUCED HEPATOTOXICITY. Program No. P2533. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.